• Roscoe Nelson, MD

Patient Question: Can you overdose on potassium?


You can overdose on potassium. Potassium is found in foods, like bananas. You’d have to eat a lot of bananas to overdose. For most people this is not an issue. There can be a few issues. 1) if you have kidney issues you can be prone to raising the potassium in your blood. You need to be very careful if this is the case. 2) There are medications that can alter your potassium, for example, potassium sparing diuretics. 3) You are being prescribed potassium. This is common in patients taking Lasix or HCTZ (common diuretics) or if you have kidney stones and are being prescribed potassium citrate. Usually your doctor will follow your levels. If your potassium gets too high you can have heart or other issues.

Thanks for asking!

#medication #supplements #potassium

2 views

6320 W. Union Hills Dr, B-2600

Glendale, AZ 85308